Oral contraceptives and breast cancerBMJ 1996; 313 doi: http://dx.doi.org/10.1136/bmj.313.7049.63 (Published 13 July 1996) Cite this as: BMJ 1996;313:63
- Elina Hemminki
- Research professor National Research and Development Centre for Welfare and Health, Health Service Research Unit, 00531 Helsinki, Finland
Slight increase in risk, but must be seen in the context of all forms of contraception
Whether hormonal contraceptives cause breast cancer is an important public health question, as well as one of great importance to women and men choosing their method of family planning. Breast cancer is common and on the increase. Use of hormonal contraceptives is also common and is expected to increase worldwide. Thus, even a small increase in the risk of breast cancer in women using oral contraceptives would be important because of the frequency of the exposure.
A systematic review recently published in the Lancet contributes to our knowledge of the relation between oral contraceptives and breast cancer.1 Results of 54 case-control studies (some of them with a nested design) were pooled to compare the past exposure to oral contraceptive pills among women with and without a history of breast cancer. Results are given overall (adjusted relative risk 1.07) and stratified by different patterns of use. The review concludes that women who currently use or have recently stopped using oral contraceptive pills have a slightly increased risk of breast cancer (odds ratio 1.24 for current users and 1.16 for women who stopped using the pill one to four years before). No increase is seen after 10 years …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial